Lipid Involvement

Retinoid therapy may cause hyperlipidemia, probably due to both increased synthesis and decreased elimination of blood lipids. An elevation in serum triglyceride levels in excess of 800 mg/dl has been reported in approximately 25% of patients, a decrease in high-density lipoprotein levels has been shown in approximately 15% of patients, and an increase in cholesterol levels has been shown in approximately 7% of patients receiving isotretinoin therapy. Lipid levels normalize in most patients by reducing the daily retinoid dose, by introducing a diet low in fat and carbohydrates, or by administering lipid-lowering medication. Cessation of treatment should be considered only if abnormal lipid values persist for a long period. In cases of severe hypertriglyceridemia (triglyceride level >1000 mg/dl),patients are at risk for eruptive xanthomata and acute pancreatitis. Hypertriglyceridemia has also been observed during therapy with etretinate and acitretin. Increased serum lipid levels are of particular concern in patients with risk factors such as obesity, high alcohol intake, diabetes mellitus, and pretreatment hypertriglyceridemia (Brecher and Orlow 2003, Katz et al. 1999, Orfanos et al. 1987, Peck and DiGiovanna 1999).

Delicious Diabetic Recipes

Delicious Diabetic Recipes

This brilliant guide will teach you how to cook all those delicious recipes for people who have diabetes.

Get My Free Ebook


Post a comment